36. Emergencies in dental practice

CHAPTER 36. Emergencies in dental practice
Dentists are also required to ensure that all members of their staff are able to provide practical assistance in these circumstances.
Many types of emergencies may have to be faced (Box 36.1).
Box 36.1

Emergencies that may arise during dental procedures

Sudden loss of consciousness (collapse)

• Fainting
• Acute hypoglycaemia
• Circulatory collapse secondary to corticosteroid therapy
• Anaphylactic shock
• Myocardial infarction
• Cardiac arrest
• Strokes

Acute chest pain

• Angina
• Myocardial infarction

Difficulty in breathing

• Asthma
• Anaphylactic shock
• Left ventricular failure

Convulsions

• Epilepsy
• Any other cause of loss of consciousness, including fainting

Other emergencies

• Haemorrhage
• Drug reactions and interactions
• Major maxillofacial injuries

SUDDEN LOSS OF CONSCIOUSNESS

Fainting

Fainting, caused by transient hypotension and cerebral ischaemia, is the most common cause of sudden loss of consciousness in the dental surgery. There are several predisposing factors (Box 36.2), but some patients are particularly prone to faint and frequently do so. Signs and symptoms are usually readily recognisable (Box 36.3).
Box 36.2

Factors predisposing to fainting
• Anxiety
• Pain
• Injections
• Fatigue
• Hunger
Box 36.3

Fainting: signs and symptoms
• Premonitory dizziness, weakness or nausea
• Pale, cold moist skin
• Initially slow and weak pulse becoming full and bounding
• Loss of consciousness
Sometimes consciousness is lost almost instantaneously. Minor convulsions or incontinence are occasionally associated. Principles of management are summarised in Box 36.4.
Box 36.4

Management of a fainting attack
• Lower the head, preferably by laying the patient flat*
• Loosen any tight clothing round the neck
• Give a sweetened drink when consciousness has been recovered
• If no recovery within a few minutes, consider other causes of loss of consciousness

Prevention

Regular fainters are frequently helped by an anxiolytic, such as temazepam 5 mg orally, on the night before and again an hour before treatment, but must be accompanied by a responsible adult.

Acute hypoglycaemia

Hypoglycaemia affects diabetic patients after an overdose of insulin or if prevented from eating at the expected time by dental treatment (Box 36.5).
Box 36.5

Signs and symptoms of acute hypoglycaemia
• Premonitory signs are similar to those of a faint, but little response to laying the patient flat
• Unconsciousness steadily deepens
Management of hypoglycaemia is important (Box 36.6). If there is any doubt about the cause of loss of consciousness, insulin must never be given as it can be fatal to a hypoglycaemic patient.
Box 36.6

Management of hypoglycaemia
• Patients often aware of what is happening and able to warn the dentist
• Before consciousness is lost, give glucose tablets or powder, or sugar (at least four lumps) as a sweetened drink, repeated if symptoms not completely relieved
• If consciousness is lost, give sterile intravenous glucose (up to 50 ml of a 50% solution). This is difficult to administer and, in dental practice, the next steps may be easier in an emergency situation while venous access is obtained
• If sterile glucose not available give subcutaneous glucagon (1 mg) then give sugar by mouth during the brief recovery period
• Hypostop, a gel containing glucose, may provide sufficient glucose absorbed through the oral mucosa to combat declining consciousness

Circulatory collapse in patients on corticosteroid treatment

The response of patients on long-term corticosteroid treatment to surgery is unpredictable, but near-fatal circulatory collapse can follow minor dental extractions under anaesthesia in a patient taking as little as 5 mg of prednisone a day. All patients who are taking or have been taking systemic corticosteroids are at risk. Adrenocortical function may possibly take up to 2 years to recover. Corticosteroid skin preparations used liberally, particularly for widespread eczema, can also lead to stress-related collapse.
Since large doses of corticosteroids given for a short period are safe and can be life-saving, management (Box 36.7) should lean towards being over-protective. Prevention is all important.
Box 36.7

Signs and management of corticosteroid-related collapse

Signs

• Pallor
• Rapid, weak or impalpable pulse
• Loss of consciousness
• Rapidly falling blood pressure

Management

• Lay the patient flat and raise the legs
• Give at least 200 mg hydrocortisone sodium succinate intravenously*
• Call an ambulance for immediate transfer to hospital
• Give oxygen and, if necessary, artificial ventilation
• Consider other possible reasons for loss of consciousness

Causes and clinical features of corticosteroid-related collapse

General anaesthesia, surgical or other trauma, infections or other stress are the main causes (see Fig. 31.8).

Myocardial infarction

A patient typically has severe chest pain, but may suddenly lose consciousness as a result of a myocardial infarct (see below).

Anaphylactic reactions

Penicillin is the most common cause of these type I hypersensitivity reactions. Similar reactions due to direct histamine release by morphine or intravenous barbiturate anaesthetics are rare. Anaphylactic reactions can also be precipitated by insect stings, foods (nuts or shellfish particularly) and, exceptionally rarely, by aspirin.
In general, the quicker the onset the more severe the reaction. A severe reaction to penicillin may start within a minute of an injection, but immediate loss of consciousness is more likely to be due to fainting. A reaction starting 30 minutes after an injection is unlikely to be dangerous. Acute reactions to oral penicillins are rare but can develop after half an hour or more because of slower absorption from the gut.
Collapse is due to widespread vasodilatation and increased capillary permeability causing potentially fatal hypotension (see Figs 35.1 and 35.2).

Signs and symptoms

The clinical picture is variable (Box 36.8).
Box 36.8

Typical features of acute anaphylaxis
• Initial facial flushing, itching, paraesthesiae or cold extremities
• Facial oedema or urticaria
• Bronchospasm (wheezing)
• Loss of consciousness
• Pallor going on to cyanosis
• Cold clammy skin
• Rapid weak or impalpable pulse
• Deep fall in blood pressure
• Death if treatment is delayed or inappropriate

Management

Epinephrine is the mainstay of treatment (Box 36.9) and the live-saving element. It raises cardiac output, combats excessive capillary permeability and bronchospasm, and also inhibits release of mediators from mast cells.
Box 36.9

Management of anaphylactic collapse
• Lay the patient flat. Raise the legs to improve cerebral blood flow
• Give 0.5–1 ml of 1:1000 epinephrine (adrenaline) by intramuscular injection. Repeat every 15 minutes if necessary, until the patient responds
• Give 10–20 mg chlorpheniramine (diluted in the syringe with 10 ml of blood) slowly intravenously
• Give 200 mg of hydrocortisone sodium succinate intravenously
• Give oxygen and, if necessary, assisted ventilation
• Call an ambulance
Circulatory collapse is probably largely due to histamine release which is combated by parenteral chlorpheniramine. Hydrocortisone i/>

Only gold members can continue reading. Log In or Register to continue

Jan 9, 2015 | Posted by in Oral and Maxillofacial Pathology | Comments Off on 36. Emergencies in dental practice
Premium Wordpress Themes by UFO Themes